Kansas, 2007

Cold in Kansas, April 4 to 15, 2007

April 4 to 15, 2007 · NWS TOP · 23 events in 23 counties and zones

The passage of a cold front April 3rd drove cold arctic air into the Central Plains States, and forced temperatures to plummet to some of the coolest readings ever recorded during early April. 3F degrees at Concordia.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$800,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The passage of a cold front April 3rd drove cold arctic air into the Central Plains States, and forced temperatures to plummet to some of the coolest readings ever recorded during early April. Topeka and Concordia both saw their coldest ever April 4th through April 8th average temperatures, with readings of 33.5F degrees at Topeka, and 30.3F degrees at Concordia. Record low maximum temperatures were recorded at Topeka, 38F degrees, and Concordia, 31F degrees on April 5th. Concordia also had a record low maximum temperature of 37F degrees on April 6th. Temperatures dipped down into the middle to upper teens overnight the 6th and the 7th across Northeast Kansas, which brought a hard freeze to much of the state. Early season crops, including wheat, alfalfa, berries, spinach, and apples were significantly damaged by the cold. Cool weather and below normal temperatures continued for the next week, before a second round of very cold temperatures settled over Northeast Kansas the weekend of the 13th-15th, primarily across far Northeast and East Central Kansas. North Central portions of the state stayed above freezing during this time period. But, the prolonged cold, and the second wave of freezing temperatures exacerbated the crop problems already evident across the region. Unfortunately, the end of March recorded unseasonably warm temperatures. Crops had responded positively to the spring heat and flourished. The cold snap, though, left many of these same crops heavily damaged. But because of warm March temperatures, this late spring freeze left many farmers out in the cold. The Kansas State Farm Services Agency reported that all 23 counties in the Topeka County Warning Area recorded a 30% or greater loss of the wheat and alfalfa crops in each respective county. Fruit trees and strawberries were some of the hardest hit crops by the late freeze. In addition, orchard and vineyard owners were likely to suffer the greatest economic losses. A Secretarial Natural Disaster was declared for northeast Kansas as a result of the prolonged spring freeze. The average latest date for the spring freeze across the Topeka County Warning area ranges from April 3rd to April 23rd. Also, due to the extent and impact of the freeze, qualifying farmers in Anderson, Coffey, Douglas, Franklin, Osage and Shawnee counties were declared eligible to make emergency loan applications to the Farm Service Agency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 3, 2:36 PM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 2:36 PM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE APR 3 2007

.DISCUSSION...
SHORT TERM CONCERNS FOR THE OVERNIGHT AND WEDNESDAY CONCERN
TEMPERATURES AND THEN LATE NIGHT CLOUD TRENDS TONIGHT INTO
WEDNESDAY. HARD FREEZES APPEAR LIKELY BY THE END OF THE WEEK.

MID AFTERNOON WATER VAPOR IMAGERY AND PROFILERS SHOWING NORTHWEST
FLOW AROUND UPPER MIDWEST LOW AND THEN HINTS OF SHORTWAVE ENERGY IN
EXITING KANSAS INTO MISSOURI.  DEEPER MOISTURE AND SHORTWAVE EAST OF
CWA BUT TRAILING WEAK SYSTEM BROUGHT SOME LIGHT RAIN TO PARTS OF
NORTHEAST KANSAS THROUGH ABOUT 2 PM.  SUBSIDENCE BEHIND LATEST WAVE
LEAVING MOSTLY CLEAR SKIES.  SOME LOW LEVEL CLOUDINESS TO THE NORTH
TRIED TO PUSH SOUTH BUT THAT IS ALSO DISSIPATING WITH LOSS OF
AFTERNOON HEATING.  AFTERNOON TEMPERATURES FELL INTO THE UPPER 50S
OVER THE SOUTHERN COUNTIES WHILE HOLDING IN THE MIDDLE 50S AROUND
INTERSTATE 70 AND UPPER 40S OVER THE NORTHERN COUNTIES.  BRISK
NORTHWEST WINDS 20 TO 25 MPH WITH SOME GUSTS OF 35 TO AROUND 40 MPH
HAVE BEEN GRADUALLY DIMINISHING HEADING INTO THE MID AFTERNOON
HOURS.  NEVER QUITE REACHED THE SUSTAINED WIND ADVISORY CRITERIA BUT
DID HAVE A FEW GUSTS OVER 40 MPH...MAINLY NORTH WEST OF THE TURNPIKE.
DEWPOINTS HAD VALLE INTO THE LOWER 30S NORTH TO LOWER 40S SOUTHEAST
CORNER COUNTIES.

FOR THE OVERNIGHT HOURS...EXPECTING MOSTLY CLEAR SKIES MUCH OF THE
NIGHT EAST BUT MODELS ALL SOMEWHAT CONSISTENT IN DEVELOPING
ISENTROPIC LIFT OVER THE WESTERN PORTIONS OF THE CWA AFTER
MIDNIGHT...AROUND THE 295 THETA SURFACE CONDENSATION PRESSURE
DEFICITS GET BELOW 60 AND THAT SPREADS A LITTLE FARTHER INTO THE
EASTERN COUNTIES BY WEDNESDAY AFTERNOON.  WITH THE COLD ADVECTION
AND LOWER DEWPOINTS...KEPT LOWS IN THE UPPER 20S OVER THE NORTHERN
COUNTIES TO AT OR JUST ABOVE FREEZING OVER THE SOUTHERN PORTIONS OF
CWA.  THINKING WE WILL KEEP SOME GRADIENT ON THE WIND THROUGH THE
NIGHT AS SURFACE HIGHS BUILDS SOUTHWARD...OTHERWISE WOULD GO EVEN
COOLER...AND AGAIN BY LATE NIGHT CLOUDS ON THE INCREASE WEST.  NO
HEADLINES AT THIS POINT FOR FREEZE WARNINGS AS THE LOCALLY DEFINED
GROWING SEASON DOES NOT START FOR ABOUT ANOTHER WEEK.  WILL CONTINUE
TREND OF MENTIONING FREEZE POTENTIAL IN THE HWO. ON WEDNESDAY...
GIVEN THE EXPECTED CLOUD COVER...AND CURRENT UPSTREAM TEMPERATURES
FAVORED THE COOLER NAM GUIDANCE WITH UPPER 40S NORTH TO LOWER 50S
SOUTH.

FOR THURSDAY AND THURSDAY NIGHT...THE MODELS HAVE BEEN CONSISTENT IN
BRINGING A WEAK SHORTWAVE THROUGH THE NORTHWEST FLOW. GIVEN SOME QG
FORCING FROM THE WAVE AND LINGERING MOISTURE...THINK SCATTERED
PRECIP IS POSSIBLE AND HAVE INCREASED POPS CORRESPONDINGLY. MAIN
QUESTION IS WHAT FORM WILL IT TAKE AS IT FALLS. FORECAST SOUNDINGS
SHOW SFC TEMPS HOVERING AROUND 40 FOR MOST AREAS THROUGH THE DAY
THURSDAY. OTHERWISE THE COLUMN LOOKS TO BE COLD ENOUGH FOR SNOW TO
DEVELOP AND CONTINUE INTO THURSDAY EVENING. EAST NORTHEAST WINDS ARE
PROGGED TO PROVIDE SOME COLD AIR ADVECTION SO THINK PRECIP MAY
INITIALLY START OUT AS RAIN...BUT EVAPORATION AND CAA MAY BE ENOUGH
TO CHANGE IT OVER TO A MIX DURING THE AFTERNOON ACROSS THE NORTHERN
COUNTIES. SINCE FORCING IS ONLY EXPECTED TO LAST FOR ABOUT SIX HOURS
AND GROUND TEMPS ARE IN THE LOWER 60S...ACCUMULATIONS OF SNOW SHOULD
REMAIN BELOW AN INCH. LATER SHIFTS WILL WANT TO REEVALUATE THIS
HOWEVER.

FOR FRIDAY THROUGH SUNDAY...A SFC RIDGE IS EXPECTED TO REMAIN OVER
THE AREA AS A CLOSED UPPER LEVEL LOW SITS OVER THE NORTHEAST. THIS
WILL ALLOW CANADIAN AIR TO FILTER SOUTH...KEEPING A DRY AND COLD
AIRMASS IN PLACE. THE ECMWF AND GFS APPEAR TO BE IN PRETTY GOOD
AGREEMENT WITH THE PATTERN. THEREFORE SEVERAL HARD FREEZES LOOK
LIKELY FOR THE END OF THE WEEK AND WEEKEND. HAVE LOWERED MIN TEMPS
INTO THE MID 20S AND CONTINUED HIGHS IN THE MID TO UPPER 40S THROUGH
SATURDAY WITH A WARMING TREND FOR SUNDAY INTO NEXT WEEK.

THE PATTERN BREAKS DOWN AND RETURN FLOW SETS UP FOR EARLY NEXT WEEK.
HAVE INSERTED A SLIGHT CHANCE FOR SHOWERS MONDAY NIGHT WITH WARM AIR
AND MOISTURE ADVECTING BACK NORTH. THE GFS INDICATES A PACIFIC FRONT
MOVING THROUGH THE AREA ON TUESDAY. BUT THERE IS SOME UNCERTAINTY IN
ITS SOLUTION AND SHORTWAVE ENERGY WITHIN THE WESTERLIES. KEPT SLIGHT
CHANCES OF THUNDERSTORMS FOR MOST AREAS ON TUESDAY WITH LOW CHANCE
POPS CONFINED TO THE NORTHERN COUNTIES WERE THE INFLUENCE OF THE
SHORTWAVE ENERGY IS MOST LIKELY TO BE SEEN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/WOLTERS
Hazardous weather outlook, Apr 3, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT TUE APR 3 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-042100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
359 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING ACROSS EAST
CENTRAL KS...WITH BELOW FREEZING TEMPERATURES ANTICIPATED OVER
NORTH CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN COULD CHANGE OVER TO SNOW ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS THURSDAY. THE SNOW COULD SPREAD INTO EAST CENTRAL KANSAS
THURSDAY EVENING. ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS
THAN AN INCH.

A HARD FREEZE IS FORECAST TO OCCUR ACROSS MOST AREAS THURSDAY
MORNING THROUGH SUNDAY MORNING. THOSE WITH AGRICULTURAL INTERESTS
SHOULD PREPARE FOR THE POSSIBLE KILLING FREEZES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Douglas

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Douglas forecast zone
Crop damage
$500,000
Reported by
Newspaper
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

The severe freeze in Douglas County wrecked havoc on early spring crops across the county. Local farmers reported that they had never before seen a late spring freeze that had ever been as damaging.

Cold/Wind Chill, Lyon

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Lyon forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Local apple orchards across Lyon County reported almost a 100% loss after the hard late spring freeze. Plum and pear trees were also adversely affected by the freeze, and were unlikely to produce any fruit out of Northeast Kansas during the season. One farmer noted that he could not remember having a freeze of this magnitude so late in the season.

Cold/Wind Chill, Jackson

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Jackson forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Wheat, alfalfa, and brome grass crops were all severely affected by the late season freeze across Jackson County, as reported by an agricultural agent in the county. Area nurseries and greenhouses also saw losses because of the lengthy period of cold temperatures.

Cold/Wind Chill, Washington

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Washington forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Washington County was spared from some of the worst crop damage, as local wheat was not as developed as was noted at sites further south and east. In additon, low temperatures across Jackson County were slightly higher than at sites further south and east. But, 30 to 50% of local crops were damaged during the period of cold temperatures.

Cold/Wind Chill, Anderson

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Anderson forecast zone
Reported by
Other Federal Agency
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Brown

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Clay

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Cloud

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Cloud forecast zone
Reported by
Other Federal Agency
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Coffey

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Coffey forecast zone
Reported by
Other Federal Agency
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Dickinson

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Other Federal Agency
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Franklin

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Geary

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Geary forecast zone
Reported by
Other Federal Agency
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Jefferson

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Marshall

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Morris

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Morris forecast zone
Reported by
Other Federal Agency
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Nemaha

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Nemaha forecast zone
Reported by
Other Federal Agency
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Osage

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Osage forecast zone
Reported by
Other Federal Agency
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Ottawa

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Ottawa forecast zone
Reported by
Other Federal Agency
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Pottawatomie

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Other Federal Agency
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Republic

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Republic forecast zone
Reported by
Other Federal Agency
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Riley

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Riley forecast zone
Reported by
Other Federal Agency
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Shawnee

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Shawnee forecast zone
Reported by
Other Federal Agency
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

Cold/Wind Chill, Wabaunsee

When
April 4, 12:00 AM CST to April 15, 12:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Other Federal Agency
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Significant crop damage occurred at the beginning of April when a prolonged cold spell struck much of Northeast Kansas.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29079, 29080, 29085, 29107, 29552, 29553, 29554, 29555, 29556, 29558, 29559, 29560, 29563, 29568, 29569, 29570, 29571, 29572, 29573, 29574, 29575, 29577, 29578.